Penile calciphylaxis in a patient on combined peritoneal dialysis and hemodialysis

Takahiro Kasai, Naoki Washida, Hirokazu Muraoka, Kentarou Fujii, Kiyotaka Uchiyama, Keisuke Shinozuka, Kohkichi Morimoto, Hirobumi Tokuyama, Shu Wakino, Hiroshi Itoh

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Calciphylaxis presents with painful purpura and intractable skin ulcers on the trunk and particularly the distal extremities, and it mainly occurs in patients on chronic dialysis. A 66-year-old man with renal failure due to diabetic nephropathy was on peritoneal dialysis alone for 1 year, followed by peritoneal dialysis combined with hemodialysis for 3 years. He developed calciphylaxis of the penis, which was diagnosed from the skin biopsy findings and clinical observation. To treat this condition, PD was stopped and HD was performed three times a week. In addition, warfarin therapy was discontinued and infusion of sodium thiosulfate was performed. The penile ulcers decreased in size and pain was markedly improved, so the patient was discharged from hospital. Following discharge, PD was resumed after changing the peritoneal dialysis fluid to bicarbonate-buffered dialysate. The penile ulcers eventually resolved completely. There have been very few reports about calciphylaxis in patients on combined dialysis modalities. In our patient, penile calciphylaxis progressed when lactate-buffered peritoneal dialysis fluid was used and resolved after switching to bicarbonate-buffered fluid together with cessation of warfarin therapy and infusion of sodium thiosulfate.

Original languageEnglish
Pages (from-to)204-207
Number of pages4
JournalCEN Case Reports
Volume7
Issue number2
DOIs
Publication statusPublished - 2018 Nov 1

    Fingerprint

Keywords

  • Bicarbonate-buffered PD fluid
  • Calciphylaxis
  • Combined PD/HD therapy

ASJC Scopus subject areas

  • Nephrology

Cite this